Hail, Washington
- When
- August 13, 4:14 PM MST
- Where
- Washington County, 4.97 mi ESE of Elba
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -103.090
A severe thunderstorm produced hail up to golf ball size near Elba.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to golf ball size near Elba.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:33 PM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 333 PM MDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 333 PM MDT Sun Aug 13 2017 Scattered showers and thunderstorms are moving out of the foothills and onto the adjacent plains, as expected. Shower activity extends back into northwest Colorado, so more storms can be expected for a couple more hours. Gusty winds, brief rain and small hail will be the main threats. Gusts into the 40 to 50 mph range should be expected. Clouds and showers will diminish as sunset approaches. Further east, LAPS CAPE fields show only modest instability (around 1000 j/kg). Stronger instability is present over the far east parts of Colorado, so severe weather is expected with the thunderstorms through the evening. The strongest storms should develope over southwest Nebraska and western Kansas. For Monday, it looks like another setup similar to today. Mostly sunny morning skies will give way to increasing clouds and another round of thunderstorms moving out of the mountains. Model soundings only show about 1000 j/kg of CAPE, so storms should remain below severe limits. Temperatures will continue running at or just below seasonal normals. .LONG TERM...(Monday night through Sunday) Issued at 333 PM MDT Sun Aug 13 2017 Monday night, the upper level ridge axis will be over the Central Plains an upper level trough axis stretching from southwest MT into ncntrl NV. As a result the flow aloft will be west to southwesterly. Subtropical moisture continue over the region with NAM12 soundings still around one inch. Forecast soundings over 1000 j/kg for Denver, with higher values over 2000 j/kg over the northeast plains. The pattern will remain unsettled through the middle of the week as the upper trough shifts eastward and its axis brushes the state Tuesday night into Wednesday, then another secondary system may possibly follow suit on Thursday. Weak surge from the north may also help to reinforce the low level moisture across the northeast plains of CO. By the end of the week the ridge will be centered south and east of CO with a weak southwesterly flow over the state. Confidence still low this far out but trend for warmer and a little drier may kick in by that time. Overall trend with the temperatures will continue through the period with highs each day running slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 333 PM MDT Sun Aug 13 2017 A chance of thunderstorms will continue for a couple more hours, then conditions will improved. Southerly winds are expected overnight and then tomorrow will see another afternoon with a chance of thunderstorms rolling across the city. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Cooper AVIATION...Dankers
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Sun Aug 13 2017 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms is expected to move out of the mountains and across the plains this afternoon and evening. Storms moving out of the foothills and over the urban corridor will produce brief heavy rain and gusty winds up to 40 mph. Later this evening, some severe storms may develop east of a line from Sterling to Akron to Limon. Golfball size hail and wind gusts to 70 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Much of the outlook area will continue to experience thunderstorms during the afternoon and evening hours through Thursday. The Front Range foothills, Palmer Divide and the far eastern plains of Colorado will have the best chance to see the thunderstorms. Some storms could produce locally heavy rainfall, and a few storms across the northeast corner of the state could produce large hail and damaging winds. Drier and slightly warmer weather should spread over the region at the end of the week as a strong high pressure ridge slowly builds in from the west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711926.